ArticleBMJ case reports2018
Thyroxine-induced periodic paralysis: a rare complication of nutritional supplements.
Article in BMJ case reports, 2018. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 6 papers, 1 of them a synthesis that pooled it.
What it found
Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.
The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.
The trial behind it
Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.
Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.
Who cites it
6 citing papers in PubMed, 1 synthesis or guideline pooled it, 10 citations in OpenAlex.
- Risk of Death and Adverse Effects in Patients on Liothyronine: A Multisource Systematic Review and Meta-analysis.The Journal of clinical endocrinology and metabolism · 2025Pooled it
- Thyroid Hormone Abuse in Elite Sports: The Regulatory Challenge.The Journal of clinical endocrinology and metabolism · 2022Review
- Delayed diagnosis of T3 supplementation in a bodybuilder presenting with tachycardia and features of sepsis.BMJ case reports · 2020Article
- Thyrotoxic periodic paralysis: A retrospective, observational study from India.The Indian journal of medical research · 2020Observational
- THYROTOXIC PERIODIC PARALYSIS IN A COMPETITIVE BODYBUILDER WITH THYROTOXICOSIS FACTITIA.AACE clinical case reportsArticle
- Incidence, Risk Factors and Prognosis of Hypokalaemia in Patients with Normokalaemia at Hospital Admission.Indian journal of endocrinology and metabolismArticle
Corrections and comments
PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.
Authors and funding
4 authors at 3 institutions in 2 countries.
Funding
No grant is acknowledged in the PubMed record.
Abstract
The consumption of daily nutritional supplements has risen dramatically all over the world. Many people believe that dietary supplements, if not useful, are at least safe to fulfil small dietary gaps. Many nutritional supplements have not been approved by Federal Drug Administration due to their unregulated active ingredients, but they are available as over the counter. One of the active ingredients, exogenous triiodothyronine (T3), has been reported in dietary supplements. We present a case of sudden onset of tetraparesis. Laboratory workup showed hypokalaemia, low thyroid-stimulating hormone and thyroxine (T4) but normal T3 and thyroglobulin levels. The radioiodine uptake scan also showed reduced uptake. After aggressive serum potassium correction and stopping supplements, his condition got improved. So the suspicion of exogenous T3-induced thyrotoxic periodic paralysis was confirmed.
Indexed as
Identifiers
What OpenQuestion holds
Registered trials
Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.